Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 128, NWS Lincoln, IL

August 29, 2022Marshall County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 29, 2022, 11:58 AM CDT for Marshall County, Stark County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2022, 11:58 AM CDT (16:58 UTC)
Expired
Aug 29, 2022, 12:30 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Marshall County, IL, Stark County, IL

The radar

The Lincoln radar (KILX), 103 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 10:12 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2800 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 10:39 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 29, 10:39 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1039 AM CDT Mon Aug 29 2022

.SYNOPSIS...
Issued at 214 AM CDT Mon Aug 29 2022

Very warm and humid conditions are on tap today, before the
arrival of a cold front this evening. Showers and thunderstorms
are expected to become more numerous as the front moves in, and
there is a good chance of severe weather late this afternoon into
this evening, especially across the northern half of the state.
After the rain moves out overnight, the remainder of the work week
will be dry, with more comfortable temperatures.

&&

.UPDATE...
Issued at 1039 AM CDT Mon Aug 29 2022

A line of convection has developed ahead of a short-wave trough
from just west of Rockford southwestward to near Burlington, Iowa.
While these cells are not yet strongly organized, the pre-storm
environment has already become moderately unstable as per 15z
mesoanalysis showing MLCAPEs of 3000-3500J/kg. As storm updrafts
become more robust, weak mid-level capping will be eroded and a
severe threat will materialize across north-central Illinois early
this afternoon. Latest IR satellite imagery focuses the cooling
cloud tops from Moline northeastward, so the greatest severe probs
will likely remain just north of the KILX CWA. Based on latest
radar imagery, it appears storms will graze locations from
Galesburg to Henry northward between 1130am to about 2pm.

The primary severe weather threat is still on target for late this
afternoon and evening, as convection re-develops along the
prevailing outflow boundary during peak heating. Will have to
keep an eye on the ongoing storms to the north to see exactly how
far south the outflow boundary will settle. At this point, think
the boundary will reach a Macomb...to Peoria...to Minonk
line...with convective re-development after 3pm/20z. Given a
highly unstable, but weakly sheared environment...the main hazard
from the storms later today will be damaging wind gusts. Eventually
a solid line of storms will develop and sink southeastward to the
I-72 corridor by sunset. The storms will then gradually weaken
with time as they drop toward I-70 by around 03z/10pm.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 214 AM CDT Mon Aug 29 2022

The greatest forecast impact for the week will be this afternoon
and evening, with the potential for severe weather.

Early morning water vapor imagery shows a well defined trough
across the eastern Dakotas, with associated upper low just south
of Lake Winnipeg. This trough will be near the Mississippi River
by early evening, with a 50+ knot jet at 500 mb flowing around the
base of the trough. Across our area, instability should quickly
build this morning, with surface based CAPE's over 3000 J/kg by
midday.

Main question will be where convection begins to fire. Some of the
CAM's have been favoring a two-pronged approach, one with storms
developing along residual boundaries to our south, and also with
the front itself. Others are favoring more of an elevated MCS
development as early as this morning to our northwest, and there
are some hints at some storms trying to get going across northwest
Iowa and eastern Nebraska at the moment. Latest HRRR develops the
MCS over northwest Illinois around midday with a line of severe
storms moving into the northern CWA very late afternoon, though
its run from 6 hours ago also favored the two-pronged approach.
Confidence in the timing is not the highest, but the risk of
damaging winds has increased, and the latest SPC Day1 outlook has
introduced an enhanced risk (level 3 of 5) across areas north of a
Havana-Danville line, favoring the stronger wind potential.

As the storms get further south in the evening, the severe threat
will begin to diminish, and by midnight, any residual strong
storms should be closer to the I-70 corridor. The remaining rain
is expected to end before daybreak.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 214 AM CDT Mon Aug 29 2022

Very little weather of consequence expected through Friday, as
high pressure slowly drifts east across the Midwest. With upper
level ridging amplifying across the western CONUS, the resulting
northwest flow will provide a comfortably dry air mass, with
morning low temperatures in the 50s and daytime highs in the lower
80s.

As we get into the holiday weekend, the ridge will start to make
an eastward push, resulting in a warming trend though nothing
excessive at this point. Main weather feature of note will be an
upper wave going across the Great Lakes. The longer range models
suggest some potential for the trailing surface boundary to get
hung up over central Illinois. While there are some hints in the
deterministic models for some light shower potential, Gulf
moisture inflow will be cut off for the most part, so the forecast
will remain dry at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 530 AM CDT Mon Aug 29 2022

South/southwest winds begin to increase today ahead of a cold
front, and should be 10 knots or higher at all sites before
midday. Some gusts 20-25 knots will be possible toward KBMI
northeast.

Focus by late afternoon turns to an incoming line of strong to
severe thunderstorms that is expected to be dropping southeast.
Favored timing for KPIA/KBMI is 22-24Z, then 00-02Z from KSPI-
KCMI, with some potential for wind gusts to exceed 40-50 knots
with the storms. Temporary IFR visibilities are expected during
the storms as well.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SYNOPSIS...Geelhart
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Aug 29, 11:42 AM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1142 AM CDT Mon Aug 29 2022

ILZ027>031-036>038-040>057-061-301100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
1142 AM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are likely this afternoon and evening.
Damaging straight line winds are the primary hazard, although localized
flash flooding of urban areas will be possible as well. The highest
risk of severe weather will be focused north of a Havana to Danville
line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...particularly between 4pm and 10pm.

ILZ062-063-066>068-071>073-301100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1142 AM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...This afternoon and tonight.

Thunderstorms will drop south of the I-70 corridor by late evening.
While widespread severe weather is not expected, isolated damaging
wind gusts and localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 10pm.

Barnes

In the hours before

Special weather statement, Aug 29, 11:47 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1147 AM CDT Mon Aug 29 2022

ILZ027>031-291730-
Marshall-Peoria-Knox-Woodford-Stark-
1147 AM CDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of Marshall, north
central Woodford, Stark, eastern Knox and northern Peoria Counties
through 1230 PM CDT...

At 1146 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Princeton to Wyoming. Movement was east
at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Lacon, Chillicothe and Sparland around 1205 PM CDT.

Other locations in the path of these storms include Washburn, Varna
and Toluca.

This includes Interstate 39 between mile markers 29 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
central, north central and west central Illinois.

&&

LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
      4110 8905 4093 8905 4087 8917 4093 8998
      4115 9000 4115 8987 4123 8986 4124 8964
TIME...MOT...LOC 1646Z 285DEG 48KT 4139 8949 4107 8975

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NMA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:22 PM CDTSpecial Weather StatementILXVermilion23 min
Aug 28, 8:08 PM CDTSpecial Weather StatementILXChampaign37 min
Aug 28, 8:27 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Jasper33 min
Aug 28, 8:52 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar23 min
Aug 29, 11:47 AM CDTSpecial Weather StatementILXMarshall, Stark43 min
Aug 29, 2:12 PM CDTSpecial Weather StatementILXChampaign78 min
Aug 29, 3:27 PM CDTSpecial Weather StatementILXVermilion48 min
Aug 29, 6:11 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon49 min
Aug 29, 6:56 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.